Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 165, NWS Lincoln, IL

July 7, 2003Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 7, 2003, 8:36 PM CDT for Stark County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 8:36 PM CDT (01:36 UTC)
Expired
Jul 7, 2003, 9:30 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 7:40 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3170 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 080136
SVRILX
ILC175-080230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
836 PM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 930 PM CDT

* AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ELMIRA...OR ABOUT OVER
  KEWANEE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELMIRA
  OSCEOLA
  CASTLETON
  BRADFORD

ANOTHER LOCATION IN THIS WARNING IS...LOMBARDVILLE.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4111 8963 4112 8981 4113 8999 4115 8999
          4116 8988 4125 8988 4125 8965

$$

BAK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT MON JUL 7 2003

HAD SEVERAL ISOLATED SEVERE TRWS THIS MORNING WITH DYING MCS AND AN
ISOLATED CELL DEVELOP JUST NW OF OFFICE ALONG OLD OUTFLOW BOUNDARY
JUST AFTER NOON...BUT QUICKLY DIED OUT.

MODELS CONTINUE TO HAVE THEIR DIFFERENCES ON STRENGTH OF FRONTAL
BOUNDARY AND SHORTWAVES THAT DEVELOP ALONG IT. WILL CONTINUE WITH A
BLEND OF ETA/GFS.

700 MB TEMPS ARE +12 OR HIGHER OVER AREA AND THIS IS KEEPING THINGS
CAPPED FOR THIS EVENING. SO BELIEVE ACTIVITY WILL NOT FIRE UP UNTIL
MCS...WHICH IS EXPECTED TO DEVELOP OVER ERN NE/WRN IA...MOVES ESE
INTO IL AFTER MIDNIGHT.

TUESDAY MORNING WILL START OFF WET...ESPECIALLY IN NRN PTN OF CWA AS
DYING MCS MOVES INTO THIS AREA. WITH NUMEROUS OUTFLOW BOUNDARIES
EXPECTED FROM THIS AND CAP FINALLY GONE...WILL NOT BE SURPRISED TO
SEE MOVE ACTIVITY FIRE TOMORROW. THEN NEXT ROUND OF MCS
DEVELOPMENT...THIS TIME OVER IOWA TUESDAY NIGHT...WILL SLIDE ESE
INTO CWA...BRINGING DECENT RAINS TO MOST OF CWA.

THEN FRONT FINALLY MAKES ITS WAY INTO C IL DURING THE DAY ON
WEDNESDAY BRINGING ANOTHER ROUND OF PCPN. THIS IS WHERE THE REALLY
BIG DIFFERENCES IN THE MODELS SHOW UP WITH AVN SHOWING CONVECTIVE
FEEDBACK PROBLEMS WITH S/W THAT MOVES THROUGH THE AREA WEDNESDAY
AFTERNOON AND EVENING. FOLLOWED ETA MORE FOR THIS TIME PERIOD WITH
PCPN COMING TO AN END BY MID MORNING ON THURSDAY.

AS FOR REST OF EXTENDED FORECAST...KEPT DRY WX IN FOR MOST OF
THURSDAY THROUGH SUNDAY BEFORE NEXT WX SYSTEM AFFECTS AREA BEGINNING
SUNDAY NIGHT.

WENT WITH A BLEND OF FWC/MET/MAV FOR TEMPS.

SENT ISC GRIDS EARLIER.

.ILX...NONE.

BYRD
Hazardous weather outlook, Jul 7, 11:07 AM CDT, 9 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-072200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER AT LOCATIONS MAINLY ALONG
AND NORTH OF A LINE FROM QUINCY TO DECATUR TO TERRE HAUTE LATER THIS
AFTERNOON AND TONIGHT. AN UNSTABLE AND MOIST AIRMASS WILL COMBINE
WITH A FRONTAL BOUNDARY STRETCHED ACROSS NORTHERN ILLINOIS TO
PRODUCE THE THREAT OF SEVERE WEATHER LATE THIS AFTERNOON AND
TONIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE FOUND AT
LOCATIONS ALONG AND NORTH OF INTERSTATE 74. THE MAIN SEVERE WEATHER
THREAT ACROSS CENTRAL ILLINOIS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE OVER ALL OF
CENTRAL AND SOUTHEAST ILLINOIS...ON TUESDAY...THROUGH WEDNESDAY AND
INTO EARLY THURSDAY MORNING. THE PRIMARY SEVERE WEATHER THREAT WILL
CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:51 PM CDTSevere Thunderstorm WarningILXStark54 min
Jul 8, 12:59 PM CDTTornado WarningILXStark46 min
Jul 8, 1:15 PM CDTTornado WarningILXMarshall60 min
Jul 8, 2:06 PM CDTSevere Thunderstorm WarningILXKnox54 min
Jul 8, 2:35 PM CDTTornado WarningILXKnox55 min
Jul 8, 2:45 PM CDTSevere Thunderstorm WarningILXFulton60 min
Jul 8, 2:51 PM CDTSevere Thunderstorm WarningILXPeoria, Stark54 min
Jul 8, 3:16 PM CDTSevere Thunderstorm WarningILXTazewell59 min
Jul 8, 3:35 PM CDTTornado WarningILXTazewell25 min
Jul 8, 3:45 PM CDTTornado WarningILXMcLean60 min
Jul 8, 3:49 PM CDTSevere Thunderstorm WarningILXLogan, Mason56 min
Jul 8, 4:02 PM CDTSevere Thunderstorm WarningILXTazewell43 min
Jul 8, 4:23 PM CDTSevere Thunderstorm WarningILXDeWitt67 min
Jul 8, 4:40 PM CDTSevere Thunderstorm WarningILXMcLean65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.